Alert archive / Mississippi / Flash Flood Warnings in 2023
Flash Flood Warning 28, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 3, 2023, 5:18 PM CDT for Bolivar County, Leflore County, Sunflower County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2023, 5:18 PM CDT (22:18 UTC)
- Expired
- Jul 3, 2023, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bolivar County, MS, Leflore County, MS, Sunflower County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 177 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712
WGUS54 KJAN 032218
FFWJAN
MSC011-083-133-040115-
/O.NEW.KJAN.FF.W.0028.230703T2218Z-230704T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
518 PM CDT Mon Jul 3 2023
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northwestern Leflore County in north central Mississippi...
Southeastern Bolivar County in northwestern Mississippi...
Northeastern Sunflower County in northwestern Mississippi...
* Until 815 PM CDT.
* At 518 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cleveland, Ruleville, Drew, Mound Bayou, Renova, Boyle, Merigold
and Pace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3363 9085 3378 9092 3390 9070 3391 9060
3391 9045 3388 9045 3387 9045 3385 9045
3383 9045 3382 9045 3381 9045 3381 9040
3381 9039 3381 9037 3381 9035 3381 9034
3372 9042
FLASH FLOOD...RADAR INDICATED
$$
86What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:49 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 3, 2:49 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Jackson MS 249 PM CDT Mon Jul 3 2023 ...New DISCUSSION... .DISCUSSION... Issued at 248 PM CDT Mon Jul 3 2023 Rest of today through Tuesday... Increased convective activity is ongoing across the region today. RAP analysis indicates positively tilted trough over the central Plains to Texas, helping continued broad ascent persist across the region. Lowered heights & broad upper level jet combined with deep moisture of 2+ inch PWs are the impetus for scattered storms developing across the region. There is some broad westerly bulk shear but lighter low-level flow. This supports some wet-microbursts with damaging wind gusts, especially any any storms that can orient orthogonal to low-level 10-15kt bulk shear & hail up to quarter size. Microburst composite parameters remain high across north- northwest MS, southeast AR, & portions of northeast Louisiana. Will continue to maintain ongoing "Marginal" risk area along & north of Interstate 20. Some quick, slow moving heavy downpours of +2-3 inches remain possible due to light flow & light backbuilding flow. However, flash flooding threat will very localized & no mention was needed earlier in the HWO. With widespread cloudiness, highs will only peak into the low-mid 90s, with heat indices peaking near 105 degrees, especially for areas along & west of I-55 & southeast along the Hwy 49 to I-59 corridors. Due to clouds/scattered storm coverage, no mention of heat headlines are needed. Showers & isolated storm chances will persist into the evening hours, with lows falling near or slightly above normal, into the low to mid 70s. With near tropical deep moisture parked over the region Tuesday, highs will be limited closer to normals in the low 90s. With 5-10kt flow in the 0-2km/0-3km layers, some semi-organized multicell/clusters & wet microbursts are again possible areawide. SPC made an adjustment to include the entire area in a "Marginal" risk, which looks good but continued this potential areawide into Wednesday as mesoscale-driven convection will be difficult to pin down more localized area for both days. Light flow will favor slow- moving downpours of +2-3 inches again Tuesday & with high moisture/ light backbuilding flow, low flash flooding threat will again be mesoscale/localized. One caveat is the SPC HREF indicate some potential >3 inch prob match mean for heavy totals east of I-55 corridor. Will be something to monitor. Some heat stress could again peak near 105 degrees in similar areas, so kept the going "Limited" in the HWO going. /DC/ Tuesday night through Monday... Scattered showers and storms will be common through mid week as we continue to deal with routine summer convection. The greatest rain chances will be mainly in the afternoon during the peak day time heating hours. Severe potential for these storms will basically be a coin flip each day. Instability will be rather lackluster as temperatures continue to cool down, but sufficient lapse rates will help with some low end microburst potential. The main threats will be damaging winds and hail up to quarter size. We will continue to advertise a 'Marginal Risk' for severe through Wednesday areawide. By Thursday, a shortwave will swing across the Upper Midwest/Great Lakes region, pushing a frontal boundary through the region. This boundary will stall out just north of our CWA by Friday. Rain chances will increase this weekend with the greater chances being mainly in the southern portion of our region. As for the temperatures, the heat will continue to stick around as highs will be in the mainly in the low 90s for most of the week with heat indices around 105. Fortunately, these increased rain chances may help suppress some of this dangerous heat throughout the day. Temperatures are expected to rise again by early next week. /LCP/ && .AVIATION... (18Z TAFS) Issued at 117 PM CDT Mon Jul 3 2023 VFR conditions are expected across the region, but scattered to numerous SHRA & TSRA could impact TAF sites through the aftn hours. Most TAF sites this aftn before dissipating after 00Z Tue. VFR conditions will prevail outside of convection. Winds will mainly be southerly, generally less than 10mph & brief higher gusts, light tonight & similar Tuesday. SHRA & TSRA coverage will be more scattered to numerous into Tuesday aftn. /DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 74 91 73 90 / 30 80 40 80 Meridian 74 92 73 90 / 20 80 30 80 Vicksburg 75 91 74 90 / 30 70 40 70 Hattiesburg 75 93 74 93 / 20 70 40 80 Natchez 75 91 74 90 / 30 70 40 70 Greenville 75 90 73 90 / 30 60 20 60 Greenwood 74 92 74 91 / 40 70 20 70 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DC/LCP/DC
Hazardous weather outlook, Jul 3, 3:10 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 310 PM CDT Mon Jul 3 2023 ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025-034-035- 040>042-047-048-053>055-042015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore- Washington-Humphreys-Issaquena-Sharkey-Yazoo-Warren-Hinds- Claiborne-Copiah-Simpson- 310 PM CDT Mon Jul 3 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This afternoon through Tuesday DANGEROUS HEAT THREAT...Limited TIMING...This afternoon and again Tuesday This afternoon through Tuesday, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) This afternoon and again Tuesday, caution is advised for possible dangerous heat as heat index values peak near 105 degrees. Heat exhaustion will be possible with outdoor activity. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday Isolated severe thunderstorms capable of damaging wind gusts and hail to the size of quarters are possible for the entire outlook area both Tuesday and Wednesday. (https://www.weather.gov/images/jan/graphicast/2.png) Dangerous heat with maximum heat index values near 105 degrees is possible for western and southern portions of the outlook area through Thursday. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through Wednesday night. MSZ026>033-036>039-043>046-049>052-056>058-042015- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Holmes-Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper- Rankin-Scott-Newton-Lauderdale-Smith-Jasper-Clarke- 310 PM CDT Mon Jul 3 2023 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This afternoon through Tuesday This afternoon through Tuesday, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday Isolated severe thunderstorms capable of damaging wind gusts and hail to the size of quarters are possible for the entire outlook area both Tuesday and Wednesday. (https://www.weather.gov/images/jan/graphicast/2.png) Dangerous heat with maximum heat index values near 105 degrees is possible for western and southern portions of the outlook area through Thursday. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through Wednesday night. LAZ024-026-MSZ059>066-072>074-042015- Catahoula-Concordia-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 310 PM CDT Mon Jul 3 2023 This hazardous weather outlook is for portions of northeast Louisiana, and south central Mississippi. .DAY ONE...Tonight and Tuesday DANGEROUS HEAT THREAT...Limited TIMING...This afternoon and again Tuesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tuesday This afternoon and again Tuesday, caution is advised for possible dangerous heat as heat index values peak near 105 degrees. Heat exhaustion will be possible with outdoor activity. (https://www.weather.gov/images/jan/graphicast/3.png) Tuesday, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday Isolated severe thunderstorms capable of damaging wind gusts and hail to the size of quarters are possible for the entire outlook area both Tuesday and Wednesday. (https://www.weather.gov/images/jan/graphicast/2.png) Dangerous heat with maximum heat index values near 105 degrees is possible for western and southern portions of the outlook area through Thursday. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Tuesday through Wednesday night. 23 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *DANGEROUS HEAT* Extreme...Extreme heat is expected with peak heat index values in excess of 110 degrees for multiple days. Heat stroke continues to be a major concern. Significant...Dangerous heat expected with peak heat index values in excess of 110 degrees. Heat stroke will be a significant concern. Elevated...Dangerous heat likely with peak heat index values ranging from 106 to 110 degrees. Heat exhaustion will be likely. Limited...Caution is advised for possible dangerous heat as heat index values peak near 105 degrees. Heat exhaustion will be possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jul 3, 2:43 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
243 PM CDT Mon Jul 3 2023
MSZ025-027-032030-
Carroll MS-Leflore MS-
243 PM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of northwestern Carroll
and central Leflore Counties through 330 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Itta Bena, or 9 miles west of Greenwood, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Greenwood and Money around 315 PM CDT.
Teoc, Avalon and Malmaison around 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3371 9014 3368 9014 3367 9013 3368 8979
3362 8979 3353 8988 3338 9045 3359 9045
3372 9015
TIME...MOT...LOC 1943Z 248DEG 16KT 3351 9034
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
86Special weather statement, Jul 3, 3:43 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
343 PM CDT Mon Jul 3 2023
MSZ019-025-032145-
Leflore MS-Sunflower MS-
343 PM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of southeastern
Sunflower and Leflore Counties through 445 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blaine, or 9 miles southeast of Ruleville, moving northeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Schlater around 415 PM CDT.
Sunnyside around 440 PM CDT.
Minter City and Money around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3377 9018 3376 9020 3376 9025 3375 9030
3371 9031 3370 9030 3369 9028 3374 9024
3372 9022 3372 9014 3368 9014 3366 9011
3364 9011 3361 9012 3360 9010 3346 9010
3337 9056 3361 9063 3381 9025
TIME...MOT...LOC 2043Z 240DEG 10KT 3361 9045
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
86Special weather statement, Jul 3, 3:46 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
346 PM CDT Mon Jul 3 2023
LAZ015-023-032145-
Richland LA-Franklin LA-
346 PM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of Richland and
northwestern Franklin Parishes through 445 PM CDT...
At 346 PM CDT, Doppler radar was tracking a strong thunderstorm over
Buckner, or 13 miles northwest of Winnsboro, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Baskin and Alto around 400 PM CDT.
Mangham around 405 PM CDT.
Archibald around 410 PM CDT.
Rayville around 425 PM CDT.
Holly Ridge around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3234 9201 3257 9171 3241 9154 3234 9157
3214 9189 3217 9190 3216 9193 3218 9194
3217 9198 3220 9197 3219 9201 3221 9199
3221 9200 3223 9199 3223 9201 3225 9199
3225 9200 3227 9199 3228 9203
TIME...MOT...LOC 2046Z 224DEG 18KT 3229 9189
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
86Special weather statement, Jul 3, 4:28 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
428 PM CDT Mon Jul 3 2023
MSZ043-032215-
Madison MS-
428 PM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of eastern Madison
County through 515 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Canton, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sharon and Way around 450 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3258 8979 3259 8979 3258 8982 3259 8984
3258 8986 3256 8987 3255 8990 3254 8990
3250 9002 3267 9016 3270 9012 3270 9010
3273 9007 3274 9005 3277 9003 3284 8995
3262 8975
TIME...MOT...LOC 2128Z 231DEG 10KT 3265 9003
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
86Special weather statement, Jul 3, 5:16 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
516 PM CDT Mon Jul 3 2023
MSZ030-031-032245-
Lowndes MS-Clay MS-
516 PM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of southeastern Clay
and Lowndes Counties through 545 PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bent Oak, or near Columbus, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Columbus around 530 PM CDT.
Steens around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3329 8830 3329 8867 3356 8867 3358 8883
3370 8879 3371 8872 3368 8872 3367 8849
3366 8852 3365 8851 3366 8850 3367 8842
3369 8839 3369 8837 3372 8833 3374 8833
3374 8825
TIME...MOT...LOC 2216Z 233DEG 14KT 3341 8844
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
86The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:44 PM CDT | Special Weather Statement | JAN | Lawrence | 46 min |
| Jul 2, 8:16 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Simpson | 44 min |
| Jul 2, 8:24 PM CDT | Special Weather Statement | JAN | Oktibbeha | 51 min |
| Jul 3, 2:43 PM CDT | Special Weather Statement | JAN | Leflore | 47 min |
| Jul 3, 3:13 PM CDT | Flash Flood Warning | JAN | Leflore | 2 hr |
| Jul 3, 3:43 PM CDT | Special Weather Statement | JAN | Leflore, Sunflower | 62 min |
| Jul 3, 3:49 PM CDT | Severe Thunderstorm Warning | JAN | Leflore, Sunflower | 41 min |
| Jul 3, 4:26 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Warren | 49 min |
| Jul 3, 4:28 PM CDT | Special Weather Statement | JAN | Madison | 47 min |
| Jul 3, 5:16 PM CDT | Special Weather Statement | JAN | Clay, Lowndes | 29 min |
| Jul 3, 5:36 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 39 min |
Nearby
Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.